Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 400, NWS North Platte, NE

August 17, 2005Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2005, 6:25 PM CDT for Lincoln County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 6:25 PM CDT (23:25 UTC)
Expired
Aug 17, 2005, 7:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:40 PM CDTTSTM WND GST 604 S Maxwell, NE
Aug 17, 6:40 PM CDTHAIL 0.754 Sse Maxwell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172325
SVRLBF
NEC111-180015-
/O.NEW.KLBF.SV.W.0400.050817T2325Z-050818T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 715 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF MAXWELL...OR ABOUT 9 MILES
  SOUTHEAST OF NORTH PLATTE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXWELL BY 630 PM CDT
  BRADY BY 645 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4117 10087 4092 10082 4086 10023 4133 10024

$$

CDC
3 follow-up statements
000 
WWUS53 KLBF 172347
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED AUG 17 2005

NEC111-180015-
/O.CON.KLBF.SV.W.0400.000000T0000Z-050818T0015Z/
LINCOLN NE-
647 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CENTRAL LINCOLN COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF BRADY...OR ABOUT 17 MILES WEST OF 
GOTHENBURG...MOVING EAST AT 25 MPH. PENNY SIZE HAIL AND 60 MPH HAVE 
BEEN REPORTED WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADY NOW THROUGH 700 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4117 10087 4092 10082 4086 10023 4133 10024

$$

CDC
000 
WWUS53 KLBF 172355
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT WED AUG 17 2005

NEC111-180015-
/O.CON.KLBF.SV.W.0400.000000T0000Z-050818T0015Z/
LINCOLN NE-
654 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR EAST
CENTRAL LINCOLN COUNTY...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRADY...OR ABOUT 12 MILES WEST OF GOTHENBURG...MOVING 
EAST AT 35 MPH. PENNY SIZE HAIL AND 60 MPH WINDS WERE REPORTED NEAR 
MAXWELL WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADY NOW THROUGH 705 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4125 10051 4089 10050 4086 10023 4133 10024

$$

CDC
000 
WWUS53 KLBF 180015
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED AUG 17 2005

NEC111-180023-
/O.EXP.KLBF.SV.W.0400.000000T0000Z-050818T0015Z/
LINCOLN NE-
713 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
EXPIRES AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN LINCOLN 
COUNTY. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE LATER THIS
EVENING.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4125 10051 4089 10050 4086 10023 4133 10024

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT WED AUG 17 2005

.NEAR TERM...
    THIS EVENING AND TONIGHT, THUNDERSTORM INITIATION IS MOST LIKELY
IN THE MOISTURE GRADIENT WHERE THE CUMULUS IS ALREADY DEVELOPING.
RUNNING A MODIFIED SOUNDING FROM THE 18Z LBF RAOB GENERATES
CONVECTIVE POTENTIAL ENERGY AT OR ABOVE 2000J/KG. FROM THIS, THE
POTENTIAL FOR LARGE HAIL AND POSSIBLY DAMAGING WIND IS POSSIBLE.
SO, I WILL INCLUDE A MENTION OF SEVERE THUNDERSTORMS AT LEAST UNTIL
MIDNIGHT FOR ALL BUT THE PANHANDLE. STORMS SHOULD END BY EARLY
THURSDAY AS THE SURFACE TROUGH MAKES ITS WAY INTO WESTERN NEBRASKA.
    RETURN FLOW IS RE-ESTABLISHED BY EARLY FRIDAY, AND THE LOW LEVEL
THETA-E RIDGE DEVELOPS AGAIN IN NORTH CENTRAL THROUGH SOUTHEAST
NEBRASKA. CONVERGENCE ALONG AN INCOMING CANADIAN FRONT WILL GENERATE
THE LIFT NEEDED FOR THUNDERSTORMS TO DEVELOP. AS A RESULT, THERE IS
A POSSIBILITY OF THUNDERSTORMS IN THE NORTH DURING THE MORNING,
SPREADING ACROSS THE AREA DURING THE AFTERNOON AND ENDING IN THE
NORTH BY LATE FRIDAY EVENING.
&&

.EXTENDED...
    FOR THE SUNDAY THROUGH WEDNESDAY TIME PERIOD, THE UPPER RIDGE
BUILDING IN THE WEST SHOULD KEEP THE PATTERN FAIRLY QUIET THROUGH
THE WEEKEND. BY LATE MONDAY, THOUGH, RETURN FLOW FROM THE TEXAS GULF
COAST WILL CAUSE THE LOW LEVEL THETA-E RIDGE TO BUILD IN WESTERN
NEBRASKA, SETTING THE SITUATION UP FOR A BOUT WITH THUNDERSTORMS
WHEN ANOTHER SYSTEM COMES ACROSS TUESDAY AND/OR WEDNESDAY. SOME
UNCERTAINTY STILL PREVAILS IN THE MEDIUM RANGE SIMULATIONS, SO WE
WILL NOT GO TOO HEAVY ON THE PRECIPITATION PROBABILITY, HOLDING TO
15 TO 25 PERCENT FOR THE TIME BEING.
    TEMPERATURES WILL WARM SLOWLY THROUGH THE PERIOD WITH MID 80S TO
LOWER 90S SUNDAY THROUGH WEDNESDAY.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z MSL CHART SHOWED CONVERGENCE ALONG A SURFACE
BOUNDARY ACROSS THE EASTERN NEBRASKA PANHANDLE. SURFACE DEWPOINTS TO
THE EAST OF THE BOUNDARY WERE 60-65F. PRECIPITABLE WATER IN THE
DERIVED PRODUCT IMAGERY INDICATED A FAIRLY SHARP MOISTURE GRADIENT
FROM 20MM IN THE EASTERN PANHANDLE TO 40MM IN THE CENTRAL AND NORTH
CENTRAL COUNTIES. THE VISIBLE GOES IMAGERY SHOWED A LINE OF CUMULUS
DEVELOPING IN THE MOISTURE GRADIENT FROM JUST WEST OF VALENTINE TO
JUST WEST OF OGALLALA.
&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE
&&

SPRINGER
Hazardous weather outlook, Aug 17, 3:43 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT WED AUG 17 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-182045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT WED AUG 17 2005 /243 PM MDT WED AUG 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH
MIDNIGHT CDT...GENERALLY IN AREAS EAST OF LINE FROM VALENTINE IN
CHERRY COUNTY...TO IMPERIAL IN CHASE COUNTY. HOWEVER THE GREATEST
THREAT WILL EXTEND ACROSS NORTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY AS
AN AREA OF LOW PRESSURE MOVES SLOWLY THROUGH THE PLAINS STATES.
THUNDERSTORMS THAT MAY FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS AT THIS TIME...BUT WITH THE POTENTIAL FOR HEAVY RAINFALL TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN AREAS EAST OF
HIGHWAY 83. ALTHOUGH MORE ISOLATED SEVERE STORMS MAY OCCUR INTO
PORTIONS OF SOUTHWEST NEBRASKA WITH SPOTTER ACTIVATION POSSIBLE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.